Minimizers for the Thin One-Phase Free Boundary Problem

Max Engelstein, Aapo Kauranen, Martí Prats, Georgios Sakellaris, Yannick Sire

Research output: Contribution to journalArticlepeer-review

Abstract

We consider the “thin one-phase" free boundary problem, associated to minimizing a weighted Dirichlet energy of the function in (Formula presented.) plus the area of the positivity set of that function in (Formula presented.). We establish full regularity of the free boundary for dimensions (Formula presented.), prove almost everywhere regularity of the free boundary in arbitrary dimension, and provide content and structure estimates on the singular set of the free boundary when it exists. All of these results hold for the full range of the relevant weight. While our results are typical for the calculus of variations, our approach does not follow the standard one first introduced by Alt and Caffarelli in 1981. Instead, the nonlocal nature of the distributional measure associated to a minimizer necessitates arguments that are less reliant on the underlying PDE.

Original languageEnglish (US)
Pages (from-to)1971-2022
Number of pages52
JournalCommunications on Pure and Applied Mathematics
Volume74
Issue number9
DOIs
StatePublished - Sep 2021

Bibliographical note

Publisher Copyright:
© 2021 Wiley Periodicals LLC.

Fingerprint

Dive into the research topics of 'Minimizers for the Thin One-Phase Free Boundary Problem'. Together they form a unique fingerprint.

Cite this